Nebraska, 2026Dense Fog in Nebraska, March 5, 2026
March 5, 2026 · NWS OAX · 1 event in 1 county or zone
Clear skies and light winds led to dense fog across much of eastern Nebraska late on March 4 into the morning of March 5, with visibility less than 1/4 mile in many locations. The Dodge County Sheriff's Office noted fog was present at the site of a fatal (indirect) car vs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clear skies and light winds led to dense fog across much of eastern Nebraska late on March 4 into the morning of March 5, with visibility less than 1/4 mile in many locations. The Dodge County Sheriff's Office noted fog was present at the site of a fatal (indirect) car vs. straight truck accident in Dodge County the morning of March 5.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 5, 5:19 AM CST, 1 hour 41 minutes earlier. Its key messages:
- Areas of dense fog are expected tonight west of a line from Jefferson to Cedar County and west. Other areas of patchy fog are possible.
- Widespread showers and storms expected late Thursday into Friday morning (60-80% chance). A few storms may be strong to severe with hail the main threat (5% chance).
- Showers and storms expected again for Friday afternoon/evening (60-80% chance). Some storms may be strong to severe (15-30% chance), mainly east southeast of a line from near Red Cloud to Fremont to Onawa.
- Lingering precipitation late Friday into Saturday may lead to a dusting of snow (40-60% chance) in far northeast Nebraska.
Area forecast discussion, Mar 5, 5:19 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
519 AM CST Thu Mar 5 2026
.KEY MESSAGES...
- Areas of dense fog are expected tonight west of a line from
Jefferson to Cedar County and west. Other areas of patchy fog
are possible.
- Widespread showers and storms expected late Thursday into
Friday morning (60-80% chance). A few storms may be strong to
severe with hail the main threat (5% chance).
- Showers and storms expected again for Friday afternoon/evening
(60-80% chance). Some storms may be strong to severe (15-30%
chance), mainly east southeast of a line from near Red Cloud
to Fremont to Onawa.
- Lingering precipitation late Friday into Saturday may lead to
a dusting of snow (40-60% chance) in far northeast Nebraska.
&&
.DISCUSSION...
Issued at 1152 PM CST Wed Mar 4 2026
.SHORT TERM.../TODAY THROUGH FRIDAY NIGHT/
04z RAP objective analysis shows the H5 shortwave trof finally over
the area. A belt of weak forcing for ascent is observed near and
just ahead of the vort max leading to some weak rain showers along
the Kansas/Nebraska border area. Have kept some low end 15 to 20%
PoPs along those areas into southwest Iowa through at least 08z.
The pesky low level stratus remains in place over much of eastern
Nebraska and western Iowa helping keep temperatures in mid to upper
40s as of 05z. Clearing is observed though over our west, and with
calm winds in place and lingering moisture, should see areas of fog
develop. 00z HREF probs highlight areas along and west of a line
from near West Point to Seward in a 40 to 80% chance of seeing
visibilities drop to 1/2 mile or less after 08z. Will monitor trends
overnight to see if a Dense Fog Advisory may be necessary.
Temperatures should be above freezing helping limit the potential
for slick spots this morning, but plan to take it slow and add a few
extra minutes to your morning commute if you encounter fog. Fog
should burn off by mid morning.
For today, should see some thinning out in cloud cover. An H8
baroclinic zone will swing to the northeast during the day helping
bring in warmer air. Highs are forecast to be in the low to mid 60s
areawide, while lows cool to the mid 40s to low 50s as clouds start
to increase. By the evening hours, will see the potent H5 wave
currently over the western CONUS start to approach the Rockies, with
a series of weak shortwaves ejecting ahead of the main feature. QG
forcing overspreads the area late tonight in tandem with low level
theta-e advection. As a result, should see showers and thunderstorms
gradually develop in coverage from south to north late Thursday into
Friday morning. BUFKIT forecast soundings suggest much of the 500 to
1000 J/kg of CAPE remain rooted aloft around H8. Speed convergence
along the nose of the H8 LLJ should help push parcels upward,
utilizing the CAPE. 0-6km bulk shear values of 30 to 40 kts could
result in a few strong storms capable of producing mainly large
hail. At this time, a marginal (level 1 of 5) risk of severe weather
is in effect for much of the forecast area Thursday evening into
Friday morning. PoPs increase from southwest to northeast after 02z
Friday, peaking at 60 to 80% early Friday morning.
For Friday, the positively tilted trof will finally push into
the Plains. The trof will induce lee cyclogenesis, with a sfc
low tracking northeast in tandem with the wave. The sfc low will
drag a cold front over the area during the daytime. Ahead of
the front in the warm sector, should see instability pool
resulting in an increasingly unstable air mass with impressive
0-6km bulk shear of 40 to 50kts. Forecast BUFKIT soundings from
the HRRR suggest some CIN in the late afternoon eventually
eroding as steeper lapse rates arrive, with convection becoming
sfc based in an environment of 1000 to 1500 J/kg of SBCABE.
Soundings also show a considerable pocket of dry air. All these
ingredients point to the threat for strong to severe storms with
all hazards possible, mainly east southeast of a line from near
Red Cloud to Fremont to Onawa where a slight risk (level 2 of
5) of severe weather is in effect, while the enhanced risk
(level 3 of 5) clips areas of our far southeast including Falls
City.
Taking a look at the latest 00z CAM guidance, the NAMNest, HiRes
ARW, NSSL WRF, and HRRR suggest the sfc cold front will have crossed
a large chunk of the forecast area aside from our very far southeast
areas by 23z. Timing of this front will play a critical role in
determining if we'll see strong to severe convection blossom in our
area. At this time, those previously mentioned CAMs ignite the brunt
of convection just to our southeast, and rapidly push it into
central Iowa, while post-frontal showers and storms linger in the
forecast area. The HiRes FV3 seems to be the one outlier which
develops a few supercellular features over northeast Nebraska in the
late evening.
Another item to note: CAMs suggest lingering precip from the
deformation zone of the sfc low persisting over northeast Nebraska
Friday night into Saturday. Temperatures should cool enough to
result in a dusting of snow for areas northwest of a line from near
Columbus to Pender, NE as ensembles show anywhere from 40 to 60%
chance of that occurring. Probabilities signficantly fade the
farther southeast you go. Forecast soundings also suggest we lose
ice intro at times with lingering deep, low level saturation. With
temps below freezing, could see a brief window of freezing drizzle
develop in northeast Nebraska resulting in a few slick spots. Those
with travel plans will want to keep a close eye on this forecast.
PoPs remain in the 60 to 80% range for much of Friday areawide.
Highs Friday ahead of the main cold front will be in the 60s to low
70s over our far south. Lows Friday night cool to the mid 20s to
near the freezing mark.
.LONG TERM.../SATURDAY THROUGH WEDNESDAY/
Saturday will see the H5 shortwave lift northeast while sfc high
pressure moves over the area. Dry conditions are expected with highs
in the upper 40s to mid 50s. Southwesterly flow returns as the sfc
high pushes away from the area. As the H8 baroclinic zone once again
swings across, WAA ensues with temps warming to the upper 60s to low
70s areawide for Sunday. Slightly warmer temps arrive Monday with
highs in the 70s and dry conditions.
Aloft, a secondary H5 shortwave lagging behind Friday's/Saturday's
trof will retrograde to the southwest, eventually becoming a cut-off
low over the Baja peninsula. This places the area in quasi-zonal
flow for much of the weekend. Guidance suggests the the closed low
eventually lifting northeast by late Monday into Tuesday, turning
our flow southwesterly as several waves eject northeast ahead of the
main parent low. Thus, our next best chance for precip (40-60%
chance) arrives Tuesday into Wednesday. Highs Tuesday warm to the
mid to upper 60s and cool to the mid to upper 40s on Wednesday.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 509 AM CST Thu Mar 5 2026
Dense fog is ongoing across western portions of the area,
including OFK. The dense fog is anticipated to last over the
next few hours before gradually improving. Visibility as low as
one quarter mile is expected at times. Ceilings will remain
between IFR and LIFR through the morning at OFK. MVFR ceilings
and minor fog are ongoing at LNK and OMA. For LNK, latest
satellite trends indicate an increasing likelihood of dense fog
overspreading the terminal as low clouds erode. At OMA, IFR
ceilings and lower visibility are beginning to develop south of
the area. These conditions are expected to spread north over the
next couple of hours. Later this morning, an increase in south
winds is forecast. This should coincide with quick improvements
to visibility and ceilings to VFR conditions by the early
afternoon. VFR conditions are anticipated until late this
evening. A warm front and strong low-level jet approaches the
region late this evening. These feature will support the threat
of thunderstorms, MVFR to IFR ceilings, LLWS, and areas of fog
as it pushes through the region. An initial timing of
thunderstorms has been included in this TAF cycle, but
confidence in additional details will increase throughout the
day and be added with later TAF issuances.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until 11 AM CST this morning for NEZ011-012-
016>018-030>032-042-043-050-065-078-088.
IA...None.
&&
DISCUSSION...Castillo
AVIATION...ChehakHazardous weather outlook, Mar 5, 4:53 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
453 AM CST Thu Mar 5 2026
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
453 AM CST Thu Mar 5 2026
This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.
.DAY ONE...Today and tonight.
Areas of fog across eastern Nebraska and western Iowa are limiting
visibility this morning. Areas of dense fog are being observed from
Jefferson to Cedar County and west. Fog will dissipate later this
morning.
There is a level 1 (Marginal) risk for severe thunderstorms late
Thursday night into early Friday morning across the region. The main
threat with any severe thunderstorms would be large hail after
midnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another round of severe weather is possible during Friday afternoon
and evening. There is a level 2 (Slight) risk of severe
thunderstorms with all hazards possible across portions of southeast
Nebraska and southwest Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dense Fog, Dodge
- When
- March 5, 7:00 AM CST to 10:00 AM CST
- Where
- Dodge forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Dense fog developed during the early morning hours, reducing visibility to near zero across portions of Dodge County. The Dodge County Sheriff's Office reported that these conditions contributed to a two-vehicle accident at the intersection of Highway 30 and County Road 4 west of North Bend at 0715CST. The driver of a southbound SUV entered the highway and was struck by a westbound straight truck. The driver of the SUV was pronounced dead at the scene (indirect fatality).
| Event | Date | Age | Sex | Where | Kind |
|---|
| Dense Fog, Dodge | 2026-03-05 | 47 | Female | Vehicle/Towed Trailer | Indirect |
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 5 to 6, 20262 deaths · $795,000 · EF2 · 21 events
- Tornadoes and Hail in Kansas, March 5 to 6, 2026EF2 · 9 events
- Flash Flooding and Flooding in Ohio, March 5, 2026$55,000 · 16 events
- Dense Fog in Florida, March 5, 20262 injured · 1 event
- Wildfire in Oklahoma, March 5, 2026$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 7, 202610 events
- Winter Weather in Colorado, March 5 to 7, 20269 events
- Blizzard in Alaska, March 5 to 10, 20267 events
- Heavy Snow and Winter Weather in Wyoming, March 5 to 6, 20266 events
- Heavy Snow in Montana, March 5 to 6, 20263 events
- Flooding in Indiana, March 5, 20263 events
- Winter Storm in Montana, March 5 to 6, 20262 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309606.